Format

Send to

Choose Destination
Br J Clin Pharmacol. 2000 May;49(5):423-7.

Cardiovascular effects of melatonin in hypertensive patients well controlled by nifedipine: a 24-hour study.

Author information

1
Department of Internal Medicine and Therapeutics, University of Pavia, Pavia, Italy.

Abstract

AIMS:

As melatonin has been found to play a role in the mechanisms of cardiovascular regulation, we designed the present study to evaluate whether the evening ingestion of the pineal hormone might interfere with the antihypertensive therapy in hypertensive patients well-controlled by nifedipine monotherapy.

METHODS:

Forty-seven mild to moderate essential hypertensive outpatients taking nifedipine GITS 30 or 60 mg monotherapy at 08.30 h for at least 3 months, were given placebo or melatonin 5 mg at 22.30 h for 4 weeks according to a double-blind cross-over study. At the end of each treatment period patients underwent a 24 h noninvasive ambulatory blood pressure monitoring (ABPM) during usual working days; sleeping period was scheduled to last from 23.00 to 07.00 h.

RESULTS:

The evening administration of melatonin induced an increase of blood pressure and heart rate throughout the 24 h period (DeltaSBP = + 6.5 mmHg, P < 0.001; DeltaDBP = + 4.9 mmHg, P < 0.01; DeltaHR = + 3.9 beats min-1, P < 0.01). The DBP as well as the HR increase were particularly evident during the morning and the afternoon hours.

CONCLUSIONS:

We hypothesize that competition between melatonin and nifedipine, is able to impair the antihypertensive efficacy of the calcium channel blocker. This suggests caution in uncontrolled use of melatonin in hypertensive patients. As the pineal hormone might interfere with calcium channel blocker therapy, it cannot be considered simply a dietary supplement.

PMID:
10792199
PMCID:
PMC2014953
DOI:
10.1046/j.1365-2125.2000.00195.x
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center